Living

Giving birth can cause painful hemorrhoids -- The People’s Pharmacy

Q. Right after I delivered my baby, I realized I had hemorrhoids. It felt like an entire bunch of grapes, and it made bathroom visits very painful -- worse than childbirth.

The doctor recommended a sitz bath. It is a basin to put under the toilet seat, so that warm water can gently clean that area. It was wonderful.

He also prescribed lidocaine. I applied it once I had my bottom dry. When I needed to sit, I used a hemorrhoid circle, like a big doughnut, to make sitting more comfortable.

The other thing that helped while I was recovering from labor was stool softeners. They definitely made it easier while the hemorrhoids were healing. I hope this helps other new mothers who find that all the pushing brought out the hemorrhoids as well as the baby.

A. Hemorrhoids are a common complication of pregnancy and delivery. Many women have found a sitz bath soothing. You can even get the benefits of soaking in warm water by sitting in the bathtub.

Lidocaine is a topical anesthetic, so we are not surprised that you found it helpful. Other readers have found relief from hemorrhoid pain with witch hazel or zinc oxide.

Q. My elderly mother has been very conscientious about a low-salt diet. She never salts her food and is careful not to eat processed foods high in sodium.

Despite this, her doctor diagnosed her with mild high blood pressure and put her on a diuretic called hydrochlorothiazide. Last week she got up in the middle of the night to go to the bathroom; she suddenly felt weak and collapsed. When the paramedics came in response to her call button, she was confused.

They took her to the hospital and discovered that her sodium and potassium levels were perilously low. Could her medicine be responsible for this scary episode?

A. Hydrochlorothiazide (HCTZ, HCT) is one of the most commonly prescribed blood pressure drugs in the world. It is considered safe and cost-effective.

Nonetheless, HCTZ could have led to your mother's low sodium and potassium levels. This medication can cause loss of these crucial electrolytes (Journal of Emergency Medicine, March 2015).

One population-based study found that those taking this diuretic were five times more likely to develop hyponatremia (low sodium) than those not on it (American Journal of Kidney Diseases, July 2013).

Weakness and confusion are common symptoms of low sodium. Others include loss of appetite, muscle cramps, headache and nausea. If the sodium depletion is severe, seizures or coma may result.

Q. I have been taking zolpidem for insomnia for 10 years. When I was laid off, I needed to take more and more to get to sleep.

Without insurance, I can no longer afford this drug. I have found that I can't go cold turkey. Heart palpitations kept me awake all night! I would appreciate your advice on how I can get off zolpidem.

A. There is considerable controversy surrounding the question of zolpidem (Ambien) dependence and withdrawal symptoms. Researchers have reported no rebound insomnia, even after a year of nightly use (Journal of Psychopharmacology, August 2012). The official prescribing information warns, though, that "There have been reports of withdrawal signs and symptoms following the rapid dose decrease or abrupt discontinuation of zolpidem."

Gradually tapering the dose with your doctor's assistance may reduce symptoms. Our Guide to Getting a Good Night's Sleep should help you with this project. It also has information on many nondrug options that can help with insomnia. This online resource is sold at www.PeoplesPharmacy.com.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of King Features, 628 Virginia Drive, Orlando, FL 32803, or email them at Questions@PeoplesPharmacy.com. Their newest book is "Top Screwups Doctors Make and How to Avoid Them."

  Comments